Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 64, NWS Flagstaff, AZ

July 28, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2018, 8:36 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 8:36 PM MST (03:36 UTC)
Expired
Jul 28, 2018, 11:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 168 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WGUS55 KFGZ 290336
FFWFGZ
AZC025-290630-
/O.NEW.KFGZ.FF.W.0064.180729T0336Z-180729T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
836 PM MST SAT JUL 28 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 1130 PM MST

* At 832 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, including mostly rural areas of 
  the extreme southwest corner of Yavapai County. Up to one and half 
  inches of rain has already fallen in portions of the area, with 
  more heavy rain likely through 915 PM. Flash flooding is expected 
  to begin shortly.

* Flash flooding will remain over mainly rural areas of Yavapai 
  County.

This includes the following streams and drainages...Miller 
Wash...Centennial Wash...Bullard Wash.

This includes the following highways...
 State Route 71 between mile markers 90 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3417 11333 3418 11300 3400 11299 3400 11333

$$
JJ
2 follow-up statements
358 
WGUS75 KFGZ 290543
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1043 PM MST SAT JUL 28 2018

AZC025-290630-
/O.CON.KFGZ.FF.W.0064.000000T0000Z-180729T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1043 PM MST SAT JUL 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
YAVAPAI COUNTY...

At 1034 PM MST, Doppler radar indicated light rain across the warned 
area of extreme southwest Yavapai County. However, storm runoff and 
possible flash flooding will continue from earlier heavy rain of 1 
to 2 inches that fell in less than one hour. Flash flooding will 
remain over mainly rural areas of Yavapai County.

This includes the following streams and drainages...Miller Wash and 
Bullard Wash.

This includes the following highways...
 State Route 71 between mile markers 90 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3417 11333 3418 11300 3400 11299 3400 11333

$$
JJ
729 
WGUS75 KFGZ 290633
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1133 PM MST SAT JUL 28 2018

AZC025-290640-
/O.EXP.KFGZ.FF.W.0064.000000T0000Z-180729T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1133 PM MST SAT JUL 28 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...

The heavy rain has ended over extreme southwest Yavapai County, 
west of Highway 93. Storm runoff will continue for a few more hours 
this evening with elevated flow in area washes, but the threat of 
significant flooding has diminished.

LAT...LON 3417 11333 3418 11300 3400 11299 3400 11333

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:48 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 28, 3:48 PM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
348 PM MST Sat Jul 28 2018

.SYNOPSIS...Scattered to numerous showers and thunderstorms will
develop primarily along the Mogollon Rim around mid-day, then move
southward through the afternoon. The main hazards will be
localized flooding, small hail, and gusty winds. A generally mid-
grade monsoon pattern will continue next week with daily afternoon
chances for thunderstorms, primarily from the Mogollon Rim
southward.

&&

.DISCUSSION...Monsoonal moisture will continue to flow into the
region as the center of the upper level ridge rotates across the
Great Basin. This should continue to keep weak steering flow
across the area for the next few days as low level moisture
continues to work into the area from the Gulf of California.

For the rest of this afternoon and evening...showers and
thunderstorms look to continue to develop across the higher
terrain of the Mogollon rim, and are beginning to move south into
the lower elevations of Gila and Yavapai County.

This looks to be the main threat for the rest of the day as
Current analysis of Surface Lifted Indices compute to around -6.5.

Similar to the last few nights, storms are expected to move off
the rim with a well established cold pool providing a gust front
as a triggering mechanism and into this primed environment.

Current observations show temperatures around 100 degrees at most
locations with a dewpoint depression around 40 degrees due to a
dewpoints in the 50s and 60s. This will allow for an enhanced wind
threat especially if storms organize into a quasi-linear
convective feature along the aforementioned gust front.

Elsewhere, storms are expected to continue across the higher
terrain north of the Mogollon Rim. However these storms are not
expected to pose the severe threat previously mentioned, with the
main concern remaining to be localized flooding due to any
stronger slowing moving storm.

Looking into Sunday, more moisture is expected move into the area,
creating another day of monsoonal showers and thunderstorms.
Expectations are similar to what we have seen the last two days
and today, with showers initiating over the higher terrain and
moving southward off the Mogollon Rim over the lower elevations
Sunday afternoon and evening.

Monsoonal moisture looks to remain in place through at least the
early part of next week with daily rounds of showers and
thunderstorms continuing into the foreseeable future.

&&

.AVIATION...For the 00Z package... Scattered showers over northern
Arizona through 03Z and isolated showers into early overnight. Gusty
and erratic winds,and MVFR/IFR conditions due to nearby
thunderstorms will be possible unideal around 03Z. After 03Z
winds will become light and variable with VFR conditions.
Thunderstorms reform on Sunday, starting around 18Z, over the high
terrain causing continued gusty and erratic conditions within the
vicinity of storms. Aviation discussion not updated for
amendments.

&&

.FIRE WEATHER...From tonight through Thursday...Little change in
the overall pattern as high pressure aloft sits over Arizona. Thus
look for primarily scattered to numerous thunderstorms from the
Mogollon Rim and White Mountains region southward. Storms more
isolated further north. Storms most prevalent from late morning
through sunset. Temperature and humidity values typical for this
time of year.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...ET
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 28, 3:26 PM MST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
326 PM MST SAT JUL 28 2018

AZZ018-282300-
Northern Gila County-
326 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 400 PM MST...

At 325 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonto Village, or 9 miles east of Payson, moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Payson, Star Valley, Tonto Village, Kohls Ranch, Mesa Del Caballo,
Ponderosa Campground and Houston Mesa Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3437 11125 3432 11106 3418 11110 3424 11134
TIME...MOT...LOC 2225Z 011DEG 6KT 3429 11118

JJ
Special weather statement, Jul 28, 4:25 PM MST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
425 PM MST SAT JUL 28 2018

AZZ004-005-009-290015-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
425 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY INCLUDING PAGE
AND SOUTH END OF LAKE POWELL UNTIL 515 PM MST...

At 424 PM MST, Doppler radar was tracking an area of thunderstorm
near Wahweap, or near Page, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Page, Big Five, LeChee, Lees Ferry, Antelope Canyon, Wahweap,
Antelope Creek Basin and Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3700 11115 3681 11120 3685 11170 3700 11168
TIME...MOT...LOC 2324Z 278DEG 22KT 3695 11153

JJ
Special weather statement, Jul 28, 5:40 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
540 PM MST SAT JUL 28 2018

AZZ008-037-290115-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
540 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY FROM MAYER
TO EAST OF PRESCOTT VALLEY UNTIL 615 PM MST...

At 538 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Prescott Valley to Mayer.
Storms were nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mayer.

LAT...LON 3465 11208 3435 11216 3437 11228 3473 11221
TIME...MOT...LOC 0038Z 317DEG 12KT 3461 11217 3439 11221

JJ
Local storm report, Jul 28, 6:04 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
604 PM MST SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     CHINO VALLEY            34.76N 112.46W
07/28/2018                   YAVAPAI            AZ   911 CALL CENTER

            YAVAPAI CO. S.O. INDICATES SEVERAL TREES AND
            POWER POLES DOWN IN THE CHINO VALLEY AREA,
            OCCURRING AROUND 5:30 PM.

&&

41
Special weather statement, Jul 28, 7:37 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
737 PM MST SAT JUL 28 2018

AZZ037-290315-
Yavapai County Valleys and Basins-
737 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 815 PM
MST...

At 737 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Congress to near Lake Pleasant. Movement
was southwest at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Congress and Lake Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3421 11281 3391 11224 3388 11228 3400 11274
      3400 11306
TIME...MOT...LOC 0237Z 052DEG 26KT 3413 11281 3389 11234

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:21 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 28, 5:40 PM MSTSpecial Weather StatementFGZYavapai35 min
Jul 28, 6:15 PM MSTSevere Thunderstorm WarningFGZYavapai45 min
Jul 28, 6:24 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 28, 6:50 PM MSTSevere Thunderstorm WarningFGZYavapai40 min
Jul 28, 7:10 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 28, 7:37 PM MSTSpecial Weather StatementFGZ38 min
Jul 29, 2:14 PM MSTSpecial Weather StatementFGZ46 min
Jul 29, 2:52 PM MSTSpecial Weather StatementFGZ53 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.